Discussions that mention norvasc

High & Low Blood Pressure board


SunLover,

thank you for your post. I am a curious person by nature. Unfortunately for me, there is a seemingly endless choice of topics I need to learn more about. :(

I am sorry to hear about your problems with medication. I take Norvasc (Felodipine before that). Enough said. I don't blame you for switching to another medication. Why Clonidine in addition to a beta blocker? Alpha blockers fell out of favor a long time ago and are not used often anymore. They are suitable for a difficult to control blood pressure and for other indications in addition to the hypertension. There is a drug that combines the alpha blocker with a beta blocker, Labetalol. It is used for treating people with severe hypertension. I am glad your doctor gave you a cardioselective beta blocker with the Clonidine. Try asking him about Labetalol. It is said to prevent or reduce rebound hypertension when people try to discontinue the drug(s). I had a tough time stopping Labetalol last year. On the plus side, there was no rebound hypertension. Clonidine could prove just as difficult to stop. If you ever decide to discontinue Clonidine and/or metoprolol, find out how to do it properly. It could be potentially very dangerous. Do not rely on your doctor helping you much, though I hope he will. Mine didn't. Caution must be exercised when discontinuing these types of medications. I think it is ironic that withdrawal from Clonidine itself has to be orchestrated so carefully, since it is also sometimes used to treat the withdrawal symptoms of alcohol, nicotine and some drugs.

Your heart palpitations and bradycardia are not surprising, given the combination of an alpha and a beta blocker. Combining certain drugs with alpha blockers (CCBs, beta blockers and digitalis) often results in additive effects. These in turn cause us problems - palpitations, bradycardia, tachycardia, AV blocks, ECG abnormalities, CHF, and other cardiac irregularities. Like you, I have been getting palpitations AFTER I lie down in bed. For me, they are something new. Lying on either side makes them worse. They make it impossible to lie still, never mind fall asleep. I find that sitting up (basically, changing one's position from supine to an upright one-sitting or standing) helps. Please make sure to inform your doctor about these side effects. He might want to cut back on the beta blocker - you don't want the heart rate dropping too much!

I think you should also have your stomach/abdomen checked. Any sudden weight gain, when accompanied by other symptoms, such as bloating, gas and abdominal distention should be investigated. You need certain screening tests run to rule out as many conditions as possible. I personally find the abdominal distention quite worrisome. I wish I could be certain that my hernia is the only cause. I can tell that my doctor is not completely sure himself (I asked). I've just had another test done because of an upcoming surgery but have to wait for the results. Generally, continuous distention is caused by either fluid, tumors, enlarged organs, or fat. Intermittent distention is caused by excessive intestinal gas or various physical or functional obstructions in the intestines.

Many of our medications interrupt the normal process of digestion. Some kill the good bacteria that we need for proper function of the digestive system, others inhibit digestive enzymes or reduce stomach acid. Some medications contain sugars that our system cannot digest. That is why we end up with so many gastrointestinal side effects. Your weight gain is NOT from the gas. Gas does not weigh anything. It is from your medication (providing you haven't changed your diet or exercise habits recently). Our hormones can also cause weight gain to some degree.
Insomnia is a well known side effect of both the beta blockers and Clonidine.

I hope that your blood pressure is well controlled. Please get yourself checked out and try to find the cause of your abdominal swelling. It takes a while. Don't let your doctor simply pass it off as fat, especially if there are other symptoms. There is always a slight chance it could be that though, due to our medication-altered metabolism. :)

flowergirl